Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
173 Doctors are Online

Can you please tell me if gabapentin , taken over

User rating for this question
Excellent
Answered by

Addiction Medicine Specialist
Practicing since : 1985
Answered : 2830 Questions
Question
Can you please tell me if gabapentin, taken over several years for neuropathy, can have side effects such as depression, anger, anxiety? The patient is 81, has sjogrens, peripheral neuropathy, back problems from compressed and fractured discs. She also is on medication for sjogrens, and goes for periodic infusions for bone loss. Her personality has become irritable, unhappy, and unable to see the good in anything. She cries, becomes angry, and will not go out because the cold causes her to have pain. I truly do not know what to do and she will not accept advice because she no longer seems to trust me. I read online that gabapentin has been shown to have serious side effects and even cause the pain to be worse, but would like a professional opinion. Thank you so much....
Sat, 3 Feb 2018 in Smoking and Alcohol Addiction
 
 
Answered by Dr. Matt Wachsman 32 minutes later
Brief Answer:
well.. it would be hard to say

Detailed Answer:
First of all being old with multiple pain problems has actually been associated with mood changes especially depression. This could be a coincedence and the winter season is well-known to chemically produce a depression. But the drug effects could also be a coincedence.

Gabapentin is really really UNLIKELY to have a degenerative effect on the brain in any way. It is not known to have much withdrawal of any sort. This is rare. Getting used to it and needing a higher dose has been reported but isn't generally true.
As such it would generally be assumed that the side effects are going to be UP FRONT--when you first are exposed to it and not after exposure. Other things (heavy metals, rock music, football) cause damage to the nervous system and those cause toxicity and bad effects that are found only months to decades after accumulation of damage.

Gabapentin isn't like that, so "no". I guess it wasn't hard to say at all!

And depression, especially depression associated with aging, stroke, winter or other brain change is really really treatable with the antidepressants. Depression due to a situation (pain, degeneration of disks) isn't as treatable with pills.
Above answer was peer-reviewed by
 
Follow-up: Can you please tell me if gabapentin , taken over 29 minutes later
Thank you! One brief followup question...she is just so very unhappy and miserable (when she was younger she was a very active, pleasant person, so she hasn't always been like this)...what would you recommend we do to improve her situation? The ones who are closest to her seem to be the ones that she is directing her frustration toward...we are at a loss as to what to do.
 
 
Answered by Dr. Matt Wachsman 3 hours later
Brief Answer:
many answers, but depends on the particular person

Detailed Answer:
ok, I would NOT recommend putting them on both requip and remeron and having them into a semi-delusional dream state that was very pleasant.

ANd, some antidepressants are used as a chemical control agent in nursing homes to sedate people. ANti-psychotics are far worse on this. Not only do they always sedate someone (they were originally called "Major Tranquilizers") but they lower the life expectancy of seniors.

If someone has sleep issues, change in eating and/or no longer has any concept of fun, then they have a (treatable) depression. So, an antidepressant that does NOT cause sedation or other intolerable side effect. Start below the usual dose. Remeron and paxil are particularly good for sour personalities BUT they also have more sedation than most.

Then, people assume that in others it's one problem, but assume in themselves that there are layers of problems. So, treatment of one aspect and re-assessment would be a good idea, and it is likely to involve depression, medical issues, and social situation.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Addiction Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor